Women with breast cancer often complain of weight gain as an undesirable side effect of their treatment. Premenopausal women undergoing chemotherapy are at the greatest risk for weight changes.
Many women who have chemotherapy for breast cancer have reported an average weight gain of about 5 to 8 pounds over a year. Some have reported gaining less while others have gained as much as 25 pounds.
One writer reveals what it's really like to live with the disease day-to-day
— and honors the woman who helped her through the darkest moments.
Last October, REDBOOK asked readers to send in their stories of how breast
cancer had touched their lives — whether they themselves had the disease or had
witnessed a loved one facing it down. The entries we received were poignant and
powerful, making it difficult to select the grand-prize winner. Its author,
Lauren Reece Flaum, 48, was...
Many things contribute to weight gain. One reason for weight gain could be premature menopause brought on by chemotherapy. Menopause makes it easy for you to gain weight. That's because it causes your metabolism to slow down. There is also a change in body composition. Your body gains more body fat and loses lean muscle.
A second reason for weight gain during breast cancer treatment is the use of corticosteroids to help with nausea that often occurs with chemotherapy. These types of drugs can cause an increase in your appetite. In addition, they can cause a redistribution of muscle mass from the extremities into the abdominal area as fat.
Weight gain may also be related to intense food cravings. Some women have cravings that typically involve sweets and carbohydrates during chemotherapy. These foods can cause weight gain, especially when they're not eaten in moderation.
Do other breast cancer medications cause weight gain?
Women treated with steroids for breast cancer may also gain about 2 pounds a year. However, the weight gain usually becomes noticeable after weeks of continuous use.
Steroids are hormonal substances that cause an increase in fatty tissue. The usual result is a fullness of the neck or face and a big belly. Another side effect of steroid medications is loss of muscle mass. That loss of muscle makes weight gain more apparent.
Hormone therapy is another treatment that can cause weight gain. Hormone therapy decreases the amount of estrogen and progesterone in females and testosterone in males. The treatment tends to cause an increase in body fat mass. At the same time, there's a decrease in muscle mass and a change in the way food is metabolized.
Many women taking tamoxifen have felt the drug was responsible for their weight gain. So far, though, no conclusive studies have shown a relationship between this hormone and weight gain.
Interestingly, weight gain is not typical in women who have undergone surgery alone. The same is true of women who have had surgery followed by radiation.
Can breast cancer treatment cause weight loss?
Yes. Typically, weight loss in breast cancer patients is due to the extreme nausea that is a side effect of chemotherapy, along with a loss of appetite.